Pennsylvania, 2022Damaging Winds in Pennsylvania, July 12, 2022
July 12, 2022 · NWS BGM · 2 events in 1 county or zone
An upper-level trough brought along a cold front as it passed through Northeastern Pennsylvania. This system brought scattered thunderstorms to the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level trough brought along a cold front as it passed through Northeastern Pennsylvania. This system brought scattered thunderstorms to the region. One storm became severe with damaging winds and knocked down a couple of trees in Luzerne County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 12, 2:59 PM EST, 20 minutes earlier.
Area forecast discussion, Jul 12, 2:59 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
359 PM EDT Tue Jul 12 2022
.SYNOPSIS...
Scattered showers and thunderstorms are moving through with the
best chance for severe weather across Northeast Pennsylvania and
the Catskills into the early evening hours. Less humid and
slightly cooler weather expected Wednesday into the end of the
week with a few isolated showers or thunderstorms possible.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
355 PM Update
Was able to cancel the severe thunderstorm watch early for
Oneida, Madison, Cortland, Chenango, Broome, Tioga, Chemung,
and Tompkins counties...drier air is filtering into these
counties with sfc dew points mainly falling back into the
50s...therefore am thinking that this should inhibit any
additional convective development in this region. The Watch
continues further south and east across the western Catskills
and NE PA where additional thunderstorms are expected.
245 PM Update
A severe thunderstorm watch remains in effect for a good portion
of the area until 7 PM.
Scattered thunderstorms have developed and are moving across CNY
and NE PA at this time. A few of the storms (as expected) have
been strong to severe with gusty winds observed. The main
potential for severe weather into the late afternoon and evening
should be from about Towanda--Binghamton--Oneonta south and east
into NE PA and Catskills. The storms look to move out of our
forecast area by around sunset...but much sooner for much of
CNY. We may be able to cancel some of the watch counties
earlier than 7 PM as storms move out.
Currently, the SPC meso analysis is showing 1000-1500 J/Kg of
MLCAPE, LIs to -5, effective layer shear of 45-55kts and a
corridor of DCAPE between 1000-1200 J/Kg. This is allowing for a
favorable set up to produce a few isolated supercells and small
line segments, with the main threats being gusty to damaging
winds (isolated).
Heading into the later evening hours things should generally
quiet down with just a few lingering, isolated, showers
expected after midnight. Overnight lows dip down into the upper
50s to lower 60s and there could be some patchy valley fog.
Wednesday features weak west-northwest flow and generally
dry/partly sunny conditions to start. Later in the day a weak
trough approaches from the west, and it looks to initiate
isolated to scattered showers & t'storms...especially west of
Binghamton across the Central Southern Tier and Finger Lakes
region. By late afternoon and evening the shower & t'storm
activity slowly translates east; therefore maintained slight
chance to low end chance PoPs to the I-81 corridor. There will
be decent deep layer shear, around 40 kts...but lower
instability... so we are not expecting anything strong or
severe Wednesday. Expect lower sfc dew points in the mid-50s to
lower 60s by afternoon...and forecast highs will be in the upper
70s to mid-80s. Heading into Wednesday night the shortwave
trough moves through the area and will keep a chance for a
shower or storm in the forecast, along with partly cloudy
conditions. Seasonably mild with low in the mid-50s to lower
60s.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Not much in
the way of changes to the short term period of the forecast.
Upper trough will remain overhead during the day Thursday, but
limited moisture will be available. Most likely scenario is for
a few isolated to scattered diurnal showers/thunderstorms, with
the most likely time frame being during the peak heating hours
of the afternoon. Showers and thunderstorms will diminish after
sunset as high pressure builds in from Canada Thursday night
providing a dry end to the week.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
No major changes have been made to the long term portion of the
forecast. High pressure will be over the region Friday bringing
a shot of slightly cooler and dry air to the region. Saturday
will also be dry, but the chance for showers will return on
Sunday. Enough moisture with increasing dewpoints brings a
muggier feel to the area Sunday into Monday. A low chance for a
few showers and thunderstorms are expected Sunday afternoon.
Shower chances will increase on Monday ahead of a weak cold
front and deeper moisture from the Gulf of Mexico and the
Atlantic ocean.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Mainly VFR conditions are expected to prevail through the
period. There are isolated to scattered showers & t'storms this
afternoon into the early evening, mainly from KBGM--KRME south
and east toward KAVP. These showers & storms could produce
brief, IFR restrictions and gusty/erratic winds. Included a
tempo for this potential at KBGM and KAVP.
Later this evening conditions should gradually clear from
northwest to southeast; but there could still be an isolated
shower.
Models are hinting at some low stratus developing behind the
front with patchy fog in river valleys early Wednesday morning.
ELM and RME will have a chance for MVFR conditions but confidence
is not high enough to put it in the TAF this far out. Any low
clouds lift and scatter back to VFR by mid to late morning
Wednesday, with mainly dry weather into the midday hours.
Outlook...
Wednesday afternoon and Wednesday Night...Mainly VFR, but brief
restrictions in showers and thunderstorms possible in the
afternoon and early evening.
Thursday through Saturday...VFR expected at this time.
Sunday...Mainly VFR, but there is a chance for afternoon showers
and thunderstorms.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...MJM
NEAR TERM...MJM
SHORT TERM...MPK/MWG
LONG TERM...MPK/MWG
AVIATION...JTC/MJM
Hazardous weather outlook, Jul 12, 2:50 PM EST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
350 PM EDT Tue Jul 12 2022
NYZ046-057-062-PAZ038>040-043-044-047-048-072-132000-
Otsego-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
350 PM EDT Tue Jul 12 2022
...SEVERE THUNDERSTORM WATCH 460 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state and CDC guidelines.
NYZ009-015>018-022>025-036-037-044-045-055-056-132000-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Tioga-Broome-
350 PM EDT Tue Jul 12 2022
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 12, 1:24 PM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Binghamton NY
224 PM EDT Tue Jul 12 2022
NYZ045-056-057-121915-
Chenango NY-Broome NY-Delaware NY-
224 PM EDT Tue Jul 12 2022
...A strong thunderstorm will impact portions of central Broome, west
central Delaware and southern Chenango Counties through 315 PM EDT...
At 224 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sanitaria Springs, or 10 miles east of Greater Binghamton Airport,
moving east at 45 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sidney, Walton, Coventry, Port Dickinson, Bainbridge, Masonville,
Afton, Franklin, Chenango Forks and East Sidney.
This includes the following highway exits...
Interstate 88 between 1 and 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
central New York.
&&
LAT...LON 4207 7510 4214 7590 4231 7588 4233 7540
4231 7540 4232 7538 4231 7534 4232 7531
4234 7529 4235 7508
TIME...MOT...LOC 1824Z 270DEG 41KT 4222 7579
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AJGLocal storm report, Jul 12, 2:38 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
338 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM TSTM WND DMG 5 S MASONVILLE 42.18N 75.37W
07/12/2022 DELAWARE NY 911 CALL CENTER
TREE DOWN ON STATE HIGHWAY 8 NEAR HARDWOOD
HILLS GOLF COURSE.
&&Local storm report, Jul 12, 2:43 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
343 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG 1 SE FERGUSONVILLE 42.49N 74.81W
07/12/2022 DELAWARE NY 911 CALL CENTER
TREE DOWN ON WIRES ON COUNTY ROAD 9 AND
PARKS HILL RD.
&&Local storm report, Jul 12, 2:47 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
347 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM TSTM WND DMG 3 NE NEW KINGSTON 42.25N 74.65W
07/12/2022 DELAWARE NY 911 CALL CENTER
TREE DOWN NEAR THE INTERSECTION OF NEW
KINGSTON MOUNTAIN RD AND HAROLD ROBERTS RD.
&&Local storm report, Jul 12, 2:55 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
355 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM TSTM WND DMG 2 E HAMDEN 42.20N 74.97W
07/12/2022 DELAWARE NY 911 CALL CENTER
TREE DOWN ON ROAD NEAR COUNTY RD 2 AND W
TERRY CLOVE RD.
&&Local storm report, Jul 12, 3:10 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
410 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM TSTM WND DMG 1 WSW ONEONTA 42.45N 75.08W
07/12/2022 OTSEGO NY EMERGENCY MNGR
BOX ELDER TREE DOWN IN BACKYARD, DAMAGING
CHAIN LINK FENCE.
&&Thunderstorm Wind, Luzerne
- When
- July 12, 3:19 PM EST
- Where
- Luzerne County, 1.26 mi SW of Dorrance
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 41.086, -76.015
Strong thunderstorm winds knocked down a large tree on Creek Road near the intersection of Rowlands Lane.
Thunderstorm Wind, Luzerne
- When
- July 12, 3:28 PM EST
- Where
- Luzerne County, 1.75 mi WSW of Kis Lyn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 40.992, -76.032
Strong thunderstorm winds knocked down a tree onto a roadway.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Maryland, July 12, 2022$4.1 million · 1.25 in hail · 67 events
- Damaging Winds and Lightning Strike in Maryland, July 12, 20221 death · 1 injured · $1,000 · 61 kt wind · 6 events
- Rip Current in Indiana, July 12, 20221 death · 1 injured · 1 event
- Damaging Winds in Massachusetts, July 12, 20221 death · 73 kt wind · 9 events
- Rip Current in Wisconsin, July 12, 20221 death · 1 injured · 1 event
- Flash Flooding and Flood in West Virginia, July 12 to 13, 2022$1.0 million · 1 in hail · 45 events
- Tornadoes and Hail in West Virginia, July 12, 2022$1.4 million · EF0 · 21 events
- Hail and Damaging Winds in Virginia, July 12, 2022$271,000 · 1.25 in hail · 50 events
- Flash Flood in Virginia, July 12, 20221 injured · $1.8 million · 1 event
- Damaging Winds in Vermont, July 12, 2022$223,000 · 60 kt wind · 13 events
- Flash Flood and Damaging Winds in Tennessee, July 12, 2022$250,000 · 52 kt wind · 8 events
- Flash Flooding and Hail in Tennessee, July 12, 2022$62,000 · 4 in hail · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038376, 1038377.